Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 412, NWS Omaha, NE

July 27, 2008Page County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jul 27, 2008, 2:23 PM CDT for Page County, Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2008, 2:23 PM CDT (19:23 UTC)
Expired
Jul 27, 2008, 3:15 PM CDT
In force
52 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

County Page County, IA

The radar

The Omaha radar (KOAX), 121 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1027 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1027 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 6:12 AM CDT, 8 hours 11 minutes earlier.

Area forecast discussion, Jul 27, 6:12 AM CDT, 8 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
612 AM CDT SUN JUL 27 2008

.UPDATE...TOOK OUT ALL MENTION OF MORNING TSTMS.  SD SYSTEM
IS TRACKING WELL TO THE NORTH WITH NO SIGN OF ANY SOUTHERN
DEVELOPMENT. DO NOT EXPECT ANYTHING BEFORE 21Z AT THE EARLIEST.

&&

.PREV DISCUSSION... /ISSUED 434 AM CDT SUN JUL 27 2008/

DISCUSSION...
FORECAST ISSUES ARE SIMILAR TO PAST COUPLE OF DAYS. HARD TO
RESOLVE WAVES ROUND THE UPPER RIDGE. THE RIDGE HAS ENTRAINED A
LARGE POOL OF SUBTROPICAL MOISTURE ALOFT...INCLUDING THE REMNANTS
OF TD DOLLY...SO BOTH LOW AND MID LEVEL MOISTURE WILL GENERALLY
BE AMPLE. MODELS ARE DOING A VERY POOR JOB OF INDICATING TSTM
AREAS AND LOW LEVEL BOUNDARIES. THIS MORNING MY MODEL
PREFERENCE...IF ANY...WAS A BLEND OF 00Z GFS AND HI RES ECMWF.
00Z NAM WAS MUCH TOO FAR SOUTH WITH MCS IN DAKOTAS...AND 06Z
RUN NOT LOOKING MUCH BETTER. DESPITE SOME VERY RECENT IR
ENHANCEMENT IN OFK VCNTY...EXPECT PRECIP TO REMAIN GENERALLY NORTH
OF THE AREA UNTIL LATER AFTN. AT THAT POINT THERE MAY BE ENOUGH
SFC BASED HEATING TO BREAK THE CAP. CHC WILL CONTINUE AFTER DARK
WHEN LLJ PICKS UP...BUT RISING MID LEVEL TEMPS SUGGEST THAT IF
TSTMS DO GET STARTED IN OUR AREA THEY WOULD TEND TO MOVE EAST
AFTER MIDNIGHT.

BOTH GFS AND ECMWF RUN A SFC LOW ACROSS SRN SD ON MONDAY WITH HOT
AIR TO THE SOUTH OVER OUR AREA. THINK THERE IS STILL A SLIGHT CHC
THAT CAP COULD BREAK TOWARD EVE JUST SOUTH OF SD BORDER. OTHERWISE
HOT AND DRY WITH AFTN HEAT INDEX CLOSE TO 105...DEPENDING ON DPTS.

THERE IS STILL SOME CHC THAT TSTMS WILL MOVE S INTO THE AREA MON
NGT AS UPPER HGTS BEGIN TO FALL. THE SOUTH MAY ALSO SEE SOME
PRECIP FROM REMNANTS OF DOLLY MAINLY TUE. THIS WOULD CORRESPOND TO
ECMWF TIMING...WHICH HAS BEEN MORE CONSISTENT LATELY. MORE CLOUDS
AND LOWER TEMPS WILL ALSO RESULT.

WED MAY BE DRY BETWEEN SYSTEMS WITH WK HI PRES OVER AREA...BUT GFS
AND ECMWF BOTH RUN ANOTHER SHORT WAVE THROUGH THE NORTHERN PLAINS
THU NIGHT. RAISED POPS A BIT IN THE NORTH TO REFLECT THIS
POSSIBILITY...BUT OTHERWISE CHANCED LITTLE BEYOND TUE REFLECTING
GREAT FORECAST UNCERTAINTY.

IT IS WORTH NOTING THAT IF NEW MODELS ARE RIGHT...UPPER RIDGE
BUILDS FAIRLY STRONGLY INTO THE AREA BY NEXT WEEKEND...A SCENARIO
FOR HOT DRY WEATHER.

AVIATION...
OR TAF SITES KOMA/KLNK/KOFK THRU 29/12Z.

VFR CONDITIONS LIKELY FOR MUCH OF THE TAF PD. SOME PATCHY
FOG/STRATUS BEING REPORTED EARLY THIS MORNING BUT SHOULD BE ISOLATED
ENOUGH NOT TO BRING DOWN TO IFR CONDITIONS AT ANY OF THE TAF SITES.
UNCERTAINTY REMAINS IN FORECAST THIS AFTERNOON WITH WHERE AND WHEN
TSTMS WL FIRE...IF AT ALL. HIGHEST CHANCES APPEAR TO BE LATER THIS
AFTERNOON SO WL COVER WITH PROB30 GROUPS AFTER 21Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

POLLACK/GRIFFIS
Hazardous weather outlook, Jul 27, 11:02 AM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1102 AM CDT SUN JUL 27 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-272300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1102 AM CDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS OVER THE OUTLOOK AREA THROUGH
TONIGHT. FOR THIS AFTERNOON...AREAS AT RISK ARE GENERALLY
EAST OF A LINE FROM ABOUT PIERCE TO SIDNEY...THEN OVER THE ENTIRE
OUTLOOK AREA TONIGHT. DEVELOPMENT OF SEVERE STORMS WOULD MOST LIKELY
OCCUR THIS EVENING WITH DAMAGING WINDS AND HAIL THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES CONTINUE OVER THE AREA THROUGH MID WEEK.
SOME SEVERE STORMS ARE POSSIBLE DURING THIS TIME...ESPECIALLY IN
THE LATE AFTERNOON AND EVENING HOURS.

HIGH TEMPERATURES MONDAY ARE FORECAST TO REACH WELL INTO THE 90S.
THE MID AFTERNOON HEAT INDEX IS FORECAST TO REACH 100 TO 105 ACROSS
THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS PROBABLY WILL NOT BE NEEDED THIS AFTERNOON...BUT
ACTIVATION IS POSSIBLE TONIGHT.

DEE

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.